Hail, Runnels
- When
- March 14, 10:06 PM CST
- Where
- Runnels County, 0.69 mi S of Ballinger
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.740, -99.950
The Ballinger Fire Department reported golf ball size hail in Ballinger.
Thunderstorms developed across portions of the Heartland and the Northwest Hill Country during the late night of the 14th into the morning hours of the 15th. A few storms were severe and produced large hail and a tornado in McCulloch County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Thunderstorms developed across portions of the Heartland and the Northwest Hill Country during the late night of the 14th into the morning hours of the 15th. A few storms were severe and produced large hail and a tornado in McCulloch County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 14, 6:45 PM CST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 745 PM CDT Thu Mar 14 2024 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 145 PM CDT Thu Mar 14 2024 Start of the wetter and cooler period begins to tonight and continues into Friday. Dryline has eased into the eastern portions of West Central Texas this afternoon roughly along a Coleman to Menard line, although better moisture is really limited to the eastern Heartland across Brownwood and San Saba. Wind fields are weak and not expecting a lot more push this afternoon on the dryline. Meanwhile, cold front has sagged to an Abilene to Big Lake line. Latest CAMs suggest convection this afternoon may be limited to just east of the CWA, although they do show at least some scattered convection developing a little farther to the west this evening as the dryline begins to retreat and the low level moisture return reaches the cold front. Have brought back some small POPs back into the Heartland this evening to account for this. Better rain chances areawide will come after midnight as the front makes better progress to the south and moves across the rest of West Central Texas. Moisture overrunning the boundary will help develop scattered to numerous showers and storms across the south half of the area by sunrise, and then spreading north across the rest of the area as a shortwave lifts north with it. After the 80s this afternoon, much cooler tonight and Friday as north winds become gusty. Undercut guidance highs a few degrees on Friday with the clouds and rain across the area. Generally, lows in the 40s and 50s tonight, and highs only in the 60s on Friday. && .LONG TERM... (Friday night through next Thursday) Issued at 145 PM CDT Thu Mar 14 2024 A well developed area of low pressure aloft will remain centered across Arizona over the weekend and early next week. As this system sits in place, both the GFS and ECMWF show on and off chances for rain given the embedded disturbances within the flow aloft. Rainfall totals look to be higher the further south and east you go. Areas across I-10 may see around 0.5" to 1.5", and for the Big Country we may see totals in the 0.25" to 0.75" range. Isolated pockets of heavier rain are possible. The Weather Prediction Center did include the I-10 corridor in their Excessive Rainfall Outlook for Day 2, which will go through Saturday morning. Regarding the chances for severe weather, the Storm Prediction Center has Day 2 in a Marginal Risk for severe weather through Saturday morning across areas near I-10 east of Sonora. This will include a chance for large hail and damaging winds. Otherwise, chances look to be low severe weather wise through the remainder of the weekend and early next week. Otherwise, the forecast will largely call for cooler and wetter conditions across the region through the end of the long term portion of the forecast. Confidence && .AVIATION... (00Z TAFS) Issued at 643 PM CDT Thu Mar 14 2024 Cold front has shifted winds to more of a northerly flow and will begin to pick up overnight wit some gusts up to 25 knots. VFR conditions will persist through this evening with the exception of MVFR conditions developing under some showers and thunderstorms that do develop through tonight. MVFR conditions for showers and lower ceilings will spread across all terminals tonight through the morning hours Friday. Better chance of showers and storms will occur late tonight and continue into Friday as moisture rides up and over the cold front. VFR ceilings will slowly begin to return to most terminals by mid-day Friday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 51 60 47 59 / 30 70 20 80 San Angelo 53 62 50 61 / 60 70 40 80 Junction 61 69 53 66 / 60 80 30 80 Brownwood 56 62 50 61 / 60 80 30 80 Sweetwater 47 57 47 56 / 20 80 20 80 Ozona 56 64 52 64 / 50 70 50 80 Brady 57 63 53 61 / 60 80 30 80 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....41 AVIATION...TP
Hazardous Weather Outlook National Weather Service San Angelo TX 210 PM CDT Thu Mar 14 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 210 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this evening across portions of the Heartland, with a few of the storms becoming strong and perhaps producing some small hail. Storms are expected to become more widespread across the area after midnight tonight. Although severe storms are not expected overnight, dangerous lightning, brief locally heavy rainfall, and perhaps some small hail will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will continue Friday into the weekend across the area. Again, severe storms are not expected. However, gusty winds, small hail, brief heavy rainfall, and dangerous lightning will be possible with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
1101 PM CDT Thu Mar 14 2024
TXZ066-150445-
Runnels TX-
1101 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUNNELS COUNTY
THROUGH 1145 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballinger, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ballinger, Hatchel, and Benoit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
&&
LAT...LON 3164 10000 3174 10004 3192 9990 3167 9972
TIME...MOT...LOC 0400Z 230DEG 8KT 3172 9995
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPThe San Angelo radar (KSJT), 66 km away, was scanning. The volume nearest the first event began at 04:05 UTC.
10 hail, 1 tornado. Local standard time, as filed.
The Ballinger Fire Department reported golf ball size hail in Ballinger.
Public reported 2 inch diameter hail in Talpa. The time was estimated by radar.
Public reported quarter size hail. The time was estimated by radar.
Public report through social media of 2 inch diameter hail 11 miles north of Fort McKavett.
Public reported nickel to quarter size hail in Melvin. Also, over 1 inch of rainfall with this storm.
Public reported quarter size hail.
A NWS spotter reported nickel to quarter size hail.
Public reported ping pong ball size hail.
A brief tornado touched down near a residence off Private Road 839 in McCulloch County and lifted a large metal barn into the air which landed on a neighbor's barn along their property line.
Public reported penny size hail.
Public reported pea to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167005, 1167007, 1167008, 1167009, 1167010, 1167011, 1167012, 1167013, 1168291, 1167014, 1167015.